Back to hair blogs


Does Hair Dye Allergy mean I might react to other things ?

PPD allergy and "Cross Reactions"

Paraphenylenediamine (“PPD”) is the major allergen contained in hair dye. Allergy to PPD is increasing around the world and many are dyeing their hair at younger and younger ages. Individuals who are allergic to their hair dye may develop scalp swelling and blistering. However, many do not and only develop reash on the eyelids, ears, neck, forehead or face.  Reactions to PPD can be serious and life threatening and one must take these issues very seriously to avoid progression from a mild hair dye allergy to a severe life threatening reaction. Patch testing is a type of testing that can identify potential allergens  that a person is reacting to.

 

Allergy to PPD means one must educate themselves …. and others!

Individuals who an allergy to PPD also frequently react to other compounds as well. These include parabens, black rubber mix, sunscreens (ie PABA sunscreens), various dyes (especially yellow and ornage azo dyes and analine), benzocaine/procaine anesthetics. Many patients with PPD allergy react to henna tattoos because these also contain some amount of PPD. In addition, there are certain medications that patients with PPD allergy best avoid. Individuals with PPD allergy may develop severe generalized reactions followed use of thiazide diuretics (hydrochlorothiazide), sulfonylureas (diabetes medications), celocoxib, and sulfonamide antibiotics.

 

 

 


Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Vancouver office at 604.283.9299



Share This

-->